Bipolar Medication Side Effect: Loss of Sexual Pleasure or Arousal
Recently, I’ve lost my ability to become sexually aroused/experience sexual pleasure because of my bipolar medication. You’d think of all the possible side effects, this wouldn’t be that bad. After all, I could be constantly dizzy and nauseous, gaining weight or having blood sugar/pressure problems. So, loss of sexual arousal/pleasure because of bipolar medication must be a walk in the park then. Well, I’m not finding it that way.
Sexual Pleasure Loss Because of Bipolar Medication Side Effects
Sexual pleasure loss because of bipolar medication side effects emphasizes a lesson most of us already know: you don’t know what you have until it's gone. In other words, your ability to become sexually aroused is likely overlooked and taken for granted in your daily life but once it’s excised, you realize how important it was.
Sexual Arousal and Pleasure Is Part of Who I Am
Sexual arousal or pleasure, or, more broadly, sexuality, is a part of who I am. Our sexual selves are part of who we all are. And as it’s part of who we are, something granted by existence, something we have always had, once it’s gone it feels like someone has sliced off a piece of ourselves. You don’t realize that’s what it would feel like, but it does.
And, actually, I had no idea how often sexual arousal and pleasure was important to me. Obviously, it matters when I’m having sex, but it also just matters. It matters during the day. It matters as a feeling. It matters as part of the whole of the human experience. I didn’t realize how often during the day I would normally feel something until I found I felt nothing.
How Can a Bipolar Medication Side Effect Remove Sexual Arousal or Pleasure?
Some people find it difficult to conceptualize some chemical slicing off a part of you that way. I get it. I do. But when you’re messing around with the brain, I’ve found that medication side effects can be absolutely anything. They can make you happy, sad, angry, tired, energetic, anxious, cold, hot, sun-intolerant and pretty much anything else you can think of. Like I always say, no matter how weird it is, if it happens right after you start a new bipolar medication, it’s likely a medication side effect.
Taking Lack of Sexual Arousal/Pleasure Seriously
It seems like society really cares when men can’t have sex. There are multiple pills dedicated to ensuring men can get erections – for hours at a time. But when was the last time you heard of a pill that helps a woman’s sexual arousal? Oh, that’s right, never.
And it’s similar with many doctors. If a man says he can’t have sex with his wife, a doctor will realize the importance of that and aim to help; if a woman says the same thing, he just says, “too bad.” It’s a double standard. But I can tell you that my sexuality is as important to me as it is to any man.
If You Cannot Tolerate the Bipolar Medication Side Effect of Loss of Sexual Arousal
I don’t know what I’ll do about my lack of sexual arousal and sexual pleasure. I’ll probably try to wait out the side effect and see if it goes away – many bipolar medication side effects do, eventually. But if you feel you can’t withstand this side effect, and you’ve given it plenty of time to subside, then I recommend you make your doctor take this need seriously. Whether you’re a man or a woman, you deserve to experience sexual pleasure. Sexual pleasure is a part of life for most of us. It’s just as important to many as any other part. If your doctor doesn’t get that, initially, be forthright. Don’t be embarrassed. Talk about it. Tell him/her you can’t live with this loss. Your quality of life matters and sexual pleasure and arousal can be a very important part of your quality of life.
Tracy, N. (2017, June 29). Bipolar Medication Side Effect: Loss of Sexual Pleasure or Arousal, HealthyPlace. Retrieved on 2023, January 27 from https://www.healthyplace.com/blogs/breakingbipolar/2017/06/bipolar-medication-side-effect-loss-of-sexual-pleasure-or-arousal